Open Access Repository

Barotropic tides beneath the Amery Ice Shelf


Downloads per month over past year

Hemer, M, Hunter, JR and Coleman, R 2006 , 'Barotropic tides beneath the Amery Ice Shelf' , Journal of Geophysical Research, vol. 111, no. C11008 , pp. 1-13 , doi: 10.1029/2006JC003622.

[img] PDF
Hemer_et_al_JGR...pdf | Request a copy
Full text restricted
Available under University of Tasmania Standard License.


A barotropic tidal model has been applied to the Amery Ice Shelf cavity and Prydz
Bay region of East Antarctica. The sensitivity of the tidal solution of the model to
variation of the water column thickness of the Amery Ice Shelf cavity has been
determined. A best estimate water column thickness grid is presented which both fits
available water column thickness data (bed elevation and ice thickness) and results in
reasonable agreement with available tidal elevation data. This is an important result for the
Amery Ice Shelf given the severe lack of sub-ice shelf bed elevation and limited direct ice
thickness measurements. Using the resulting topography, simulated tidal current speeds in
the sub–Amery Ice Shelf cavity are significantly less than those beneath other major
embayed Antarctic ice shelves, with maximum tidal current speeds of 26 cm s1 indicated
for this cavity. Similarly, the estimated energy dissipation beneath the Amery Ice Shelf due
to surface friction of 6 MW is low in comparison with the other ice shelves. Tidally
induced vertical mixing is found to be too weak to destroy the stratification associated
with the relatively warm water in the lower part of the cavity and ice shelf meltwater in the
upper part of the cavity. However, it is proposed that buoyancy-driven upwelling, rather
than vertical mixing, is sufficient to bring the lower water mass into contact with the ice
shelf. The depth-averaged model suggests that barotropic tidal processes have little
influence on the oceanographic properties of the Amery Ice Shelf cavity.

Item Type: Article
Authors/Creators:Hemer, M and Hunter, JR and Coleman, R
Journal or Publication Title: Journal of Geophysical Research
ISSN: 0148-0227
DOI / ID Number: 10.1029/2006JC003622
Additional Information:

AGU. Copyright 2006 American Geophysical Union

Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page